South Dakota, 2011

Hail in South Dakota, June 11, 2011

June 11, 2011 · NWS UNR · 3 events in 1 county or zone

A severe thunderstorm produced hail to quarter size across northern Jackson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced hail to quarter size across northern Jackson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 11, 1:30 PM MST, 45 minutes earlier.

Area forecast discussion, Jun 11, 1:30 PM MST, 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
230 PM MDT SAT JUN 11 2011

.DISCUSSION...CURRENT SURFACE ANALYSIS HAS HIGH PRESSURE OVER
EASTERN PORTIONS OF THE PLAINS...WITH LOW PRESSURE OVER CENTRAL
WY. PRESSURE GRADIENT BETWEEN THE TWO IS RESULTING IN BREEZY
SOUTH-SOUTHEAST WINDS ACROSS PORTIONS OF NORTHEASTERN WY AND WESTERN
SD. UPPER LEVEL ANALYSIS HAS TROF OVER THE WESTERN CONUS...WITH
SOUTHWESTERLY FLOW ACROSS THE ROCKIES INTO THE PLAINS. OTHERWISE...
SKIES ARE PARTLY CLOUDY IN GENERAL WITH STORMS BEGINNING TO DEVELOP
ACROSS THE REGION...ESPECIALLY OVER WESTERN AREAS. TEMPS ARE
CURRENTLY IN THE 60S AND 70S...WARMEST ACROSS FAR SOUTHWESTERN SD.

AN ACTIVE WEATHER PATTERN CAN BE EXPECTED THROUGH THE WEEKEND AS A
SERIES OF DISTURBANCES CROSS THE REGION IN SOUTHWEST FLOW AND
INTERACT WITH INCREASING MOISTURE AND INSTABILITY IN PLACE OVER THE
FORECAST AREA. THE NEXT DISTURBANCE IS NOW MOVING ACROSS CENTRAL WY
AND WILL PASS OVER THE FORECAST AREA LATE THIS AFTERNOON AND
EVENING. A WATCH WILL LIKELY BE ISSUED SHORTLY.

SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS CENTRAL WY WITH THE
WAVE AND MOVING EAST-NORTHEASTWARD. STORMS WILL CONTINUE TO DEVELOP
AND STRENGTHEN AS THEY MOVE EAST INTO A MORE UNSTABLE ATMOSPHERE
LATE THIS AFTERNOON. CAPE VALUES OF 1000-2000 J/KG ARE IN PLACE
ACROSS MUCH OF NORTHEASTERN WY INTO SOUTHWESTERN SD WITH LITTLE OR
NO CAP ACROSS NORTHEASTERN WY NOW. LOW LEVEL SOUTH-SOUTHEAST WINDS
AND STRONGER WESTERLY WINDS ALOFT WILL RESULT IN SUFFICIENT SHEAR
FOR SUPERCELL DEVELOPMENT. STORMS WILL SLOWLY SPREAD EAST-NORTHEAST
ACROSS THE FORECAST AREA THROUGH THE EVENING HOURS. THE RISK FOR
SEVERE STORMS IS GENERALLY EXPECTED ACROSS NORTHEASTERN WY AND FAR
WESTERN SD LATE THIS AFTERNOON INTO EARLY EVENING AND ACROSS EASTERN
PORTIONS OF THE CWA DURING THE EVENING. THE MAIN THREATS FROM ANY
SEVERE STORMS WILL BE LARGE HAIL AND STRONG WIND GUSTS. HOWEVER...AN
ISOLATED TORNADO OR TWO IS POSSIBLE ACROSS NORTHEASTERN WY AND FAR
WESTERN SD LATE THIS AFTERNOON AND EARLY EVENING...TO THE NORTH AND
EAST OF THE SURFACE LOW.

SOME LINGERING SHOWERS AND STORMS ARE POSSIBLE AFTER MIDNIGHT...BUT
SHOULD BE RATHER ISOLATED AND MAINLY CONFINED TO NORTHERN AND
EASTERN PORTIONS OF THE CWA. LOWS WILL BE IN THE UPPER 40S AND 50S.
AREAS OF FOG WILL LIKELY REDEVELOP LATE TONIGHT...ESPECIALLY ACROSS
THE EASTERN FOOTHILLS AND ADJACENT PLAINS OF THE BLACK HILLS...AS
EASTERLY UPSLOPE WINDS DEVELOP AND ABUNDANT LOW LEVEL MOISTURE
REMAINS.

ON SUNDAY...SURFACE LOW WILL SLOWLY TRACK EAST ACROSS EASTERN WY
INTO THE BLACK HILLS AREA BY LATE IN THE DAY. TEMPS WILL BE A BIT
WARMER THAN TODAY FOR MOST AREAS...WITH HIGHS IN THE MID 70S TO MID
80S ACROSS THE PLAINS...WARMEST SOUTH AND EAST OF THE BLACK HILLS.
ADDITIONAL SHORTWAVE ENERGY ALOFT WILL BRING ANOTHER ROUND OF
THUNDERSTORMS TO THE AREA...MAINLY DURING THE AFTERNOON AND EVENING.
AHEAD OF THE LOW...SOUTH-SOUTHEAST WINDS WILL CONTINUE TO BRING
ADDITIONAL LOW LEVEL MOISTURE INTO THE AREA...ESPECIALLY EAST OF THE
BLACK HILLS...WHERE DEWPOINTS WILL RISE INTO THE 60S. CAPE VALUES OF
1500-2500 J/KG ARE PROGGED FOR MUCH OF WESTERN AND SOUTH CENTRAL SD
IN THE AFTERNOON AND EVENING. MOST OF THE CWA WILL SEE A RISK FOR
SEVERE STORMS...WITH THE GREATEST THREAT FROM THE BLACK HILLS TO
CENTRAL SD...WHERE BETTER SHEAR WILL BE. LARGE HAIL...STRONG WIND
GUSTS...AND ISOLATED TORNADOES WILL BE POSSIBLE WITH SOME STORMS.

AS SURFACE LOW MOVES SOUTH AND EAST OF THE AREA LATER SUNDAY NIGHT
AND MONDAY...WINDS WILL SHIFT TO THE NORTH-NORTHWEST AND ATMOSPHERE
WILL DRY OUT A BIT. ADDITIONAL SHORTWAVE ENERGY WILL CROSS THE AREA
LATE MONDAY AND MONDAY NIGHT...BRINGING MORE THUNDERSTORMS. THREAT
FOR SEVERE STORMS WILL DIMINISH SOME ON MONDAY...BUT A FEW STRONG TO
SEVERE STORMS CERTAINLY LOOK POSSIBLE. HIGHS MONDAY WILL BE IN THE
70S AND LOWER 80S.

EXTENDED...A SERIES OF UPPER LEVEL DISTURBANCES WILL CROSS THE
NORTHERN PLAINS FROM TUESDAY THROUGH SATURDAY...BRINGING DAILY
CHANCES OF MAINLY AFTERNOON AND EVENING SHOWERS/TSTMS. TEMPS WILL
REMAIN NEAR OR SLIGHTLY WARMER THAN AVERAGE THRU THE PERIOD.

&&

.AVIATION...THRU 06Z...SCT TSTMS WILL DEVELOP THIS AFTERNOON AND
EVENING. SOME OF THE TSTMS MAY BE SEVERE WITH LARGE HAIL/DAMAGING
WIND GUSTS. LOCAL MVFR/IFR CONDS CAN BE EXPECTED IN AND NEAR ANY
STORMS...OTHERWISE VFR CONDS ARE EXPECTED. AFT 06Z AREAS OF MVFR/
IFR CONDS DUE TO CIGS/FOG ARE EXPECTED TO RE-DEVELOP ON PLAINS OF
NERN WY/WRN SD. CONDITIONS WILL IMPROVE AFT 15Z.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jun 11, 9:47 AM MST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1047 AM MDT SAT JUN 11 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-121300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1047 AM MDT (1147 AM CDT) SAT JUN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

WARM AND MOIST AIR ACROSS THE AREA TODAY WILL COMBINE WITH AN
UNSETTLED WEATHER PATTERN TO BRING SCATTERED THUNDERSTORMS THIS
AFTERNOON AND TONIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS DURING THE AFTERNOON AND EVENING HOURS.
AN ISOLATED TORNADO OR TWO WILL ALSO BE POSSIBLE...ESPECIALLY LATE
THIS AFTERNOON AND EARLY EVENING...ACROSS NORTHEASTERN WYOMING AND
FAR WESTERN SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST EACH DAY OVER
VARIOUS PARTS OF THE AREA AS A VARIETY OF DISTURBANCES MOVE THROUGH.
SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON AND EVENING.
THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 83 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Jackson

When
June 11, 2:15 PM MST
Where
Jackson County, 3 mi NE of Interior
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
43.751, -101.938

Nickel sized hail fell at Cedar Pass in Badlands National Park.

Hail, Jackson

When
June 11, 2:55 PM MST
Where
Jackson County, 6 mi E of Cactus Flats
Measured
0.75 in hail
Reported by
Public
Coordinates
43.830, -101.780

Hail, Jackson

When
June 11, 2:55 PM MST to 3:15 PM MST
Where
Jackson County, 5 mi WNW of Kadoka
Measured
1 in hail
Reported by
Public
Coordinates
43.858, -101.613

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306191, 306193, 306196.